Case Report
 
Non-steroidal Anti-inflammatory Drug Induced Duodenal Diaphragm Managed with Endoscopic Dilation
 
Ankur Gupta1, Devendra Sonkar2, Anju Shukla3
1Department of Gastroenterology, 2Department of Radiology,  3Department of Pathology, Sahara Hospital, Viraj Khand, Lucknow, India. 


Corresponding Author
:
Dr Ankur Gupta
Email: mail.guptaankur@gmail.com


Abstract

The adverse effects of non-steroidal anti-inflammatory drugs (NSAIDs) on small bowel are increasingly encountered in gastroenterology practice. Diaphragm disease is a relatively rare condition associated with the prolonged use of NSAIDs. We present a case of duodenal diaphragm disease successfully managed with endoscopic balloon dilation.

Case Report

A 31-year-old female with rheumatoid arthritis (RA), presented with complains of recurrent vomiting for three months, non-responsive to symptomatic treatment. She had been taking NSAIDs for RA for about a decade. She was found to have haemoglobin of 9.6 gm/dl (12-15) with total iron binding capacity (TIBC) 482 microgram/dL (normal: 250-450 microgram/dL), transferrin saturation 10.7% (normal: 13-45%) and albumin 2.43g/dl (normal: 3.5-5.2 g/dL). 
Computed tomography (CT) of abdomen showed a filling defect in the second part of the duodenum (Figure 1) and upper gastrointestinal endoscopy confirmed the presence of a ring like duodenal lesion (Figure 2). There were few other ulcerated circumferential lesions in the duodenum which were non obstructive (Figure 3). Biopsy from the lesion showed architectural distortion, ulcer-associated cell lineage and moderate increase in lymphocytes and plasma cells in the lamina propria (Figure 4). Gastric antral biopsy showed reactive gastropathy. Therefore, it was diagnosed as an NSAID-induced diaphragm lesion. She was managed with discontinuation of NSAIDs and balloon dilation of the diaphragm (Figure 5). She had improvement of symptoms and biochemical parameters and continues to do well at one year follow up. 








Discussion

Apart from affecting the stomach, NSAIDs rarely affect the small bowel as well. An increasing trend of small bowel involvement due to NSAIDs has been noted, which could be attributed to increased use of aspirin and other NSAIDs.1 The NSAID injury to small bowel may manifest with abdominal pain, unexplained anaemia due to ulcers, protein losing enteropathy and diaphragm-like lesions causing obstruction or perforation.2,3 NSAIDs reduce the villous microcirculation by inhibiting cyclooxygenase and tend to solubilize lipids of brush border phospholipids. This results in disruption of intracellular junctions which causes increased permeability, thus facilitating injury to the mucosa by proteolytic enzymes, bile acids and intestinal bacteria. Prostaglandin inhibition may contribute to the injury.4 Diaphragm disease is relatively rare and often presents as a diagnostic challenge.5 Contrast tomography (CT) with oral contrast of the abdomen mostly shows diaphragm lesions as strictures (usually multiple) and bowel wall thickening. Mucosal enhancement and small bowel dilation are relatively rare. Balloon enteroscopy and capsule endoscopy are useful modalities for diagnosis; however, capsule endoscopy in this setting has high rates of retention.6 Histology for diaphragm disease was described by Pertis et al. in ten such cases. Focal injury with chronic inflammatory infiltrate, architectural distortion, and ulcer associated cell lineage (also called as pyloric metaplasia), were common findings.7 Symptomatic diaphragm lesions need intervention,  usually, segmental resection of the involved bowel is done.8 Balloon dilation with enteroscope may obviate the need for surgery.3,9
To conclude, diaphragm disease is a rare cause of bowel obstruction and clinicians must be aware of this entity in patients taking NSAIDs. 

References
  1. Lanas A, García-Rodríguez LA, Polo-Tomás M, Ponce M, Alonso-Abreu I, Perez-Aisa MA, et al.Time trends and impact of upper and lower gastrointestinal bleeding and perforation in clinical practice.Am J Gastroenterol. 2009;104:1633-41
  2. Handa O, Naito Y, Fukui A, Omatsu T, Yoshikawa T. The impact of non-steroidal anti-inflammatory drugs on the small intestinal epithelium. J Clin Biochem Nutr. 2014;54:2-6.
  3. Hayashi Y, Yamamoto H, Taguchi H, Sunada K, Miyata T, Yano T,et al.Nonsteroidal anti-inflammatory drug-induced small-bowel lesions identified by double-balloon endoscopy: endoscopic features of the lesions and endoscopic treatments for diaphragm disease.J Gastroenterol. 2009;44 Suppl 19:57-63.
  4. Higuchi K, Umegaki E, Watanabe T, Yoda Y, Morita E, Murano M,et al. Present status and strategy of NSAIDs-induced small bowel injury.J Gastroenterol. 2009;44:879-88.
  5. Sarangapani A, Thangaraj A, Baskaran V, Kohli VD, Chandy GM. Small bowel diaphragm disease.Indian J Gastroenterol. 2015 ;34:88-9.
  6. Flicek KT, Hara AK, De Petris G, Pasha SF, Yadav AD, Johnson CD.Diaphragm Disease of the SmallBowel: A Retrospective Review of CT Findings.AJR Am J Roentgenol. 2014 ;202:W140-5.
  7. De Petris G, López JI. Histopathology of diaphragm disease of the small intestine: a study of 10 cases from a single institution. Am J Clin Pathol. 2008;130:518-25.
  8. Yang CS, Park JY, Choi HR, Kim D. Nonsteroidal anti-inflammatory drugs induced diaphragm disease: a report of 3 cases and literature review.Ann Surg Treat Res. 2018 ;94:279-283.
  9. Mehdizadeh S, Lo SK.Treatment of small-bowel diaphragm disease by using double-balloon enteroscopy.Gastrointest Endosc. 2006 ;64:1014-7.